I Didn’t Lose Me

Previously when I’ve been on antidepressant medication, I have felt that an essential part of myself is lost. It’s very difficult to describe, but I suppose I see that part as the best of me. It’s an energy, an enthusiasm, an intensity, that I feel enables me to change the world around me for the better. There have been times when I’ve been taking the happy tablets, and it’s been lost, or very muted. At those times I’m better off than when I’m in the depths of  a depression, but I’m not functioning on top form.

This time I’ve been, so far, very lucky. I am still able to access those parts of me. I am on top form not all the time, but a significant amount of the time. Enough for me to be very happy and contented with how I am and what I’m achieving – not so much on the material level, although that’s going well, but in my interactions with other people, especially my family and friends.

I know that some of this is the anti anxiety part of the drugs. I didn’t realise how anxious I was, constantly, until I started taking Lustral, which contains a cortisol suppressant as well as the SSRI component. I am not surprised I was exhausted all of the time. Now, I’m quite tired a lot of the time, but it’s not the same. I am usually able to summon up some energy from somewhere if I need to.

But I wonder if it’s also because the Lustral isn’t quite such an emotional cosh as the others were. The best way I can think of to describe it is the difference between a blanket and a winter weight duvet settling on top of you… I had a bad couple of days recently, where I over reacted to things that went wrong. I became really angry with myself, even though in hindsight these things were not important, and didn’t have a devastating effect on my day. I wish I hadn’t reacted like that but it’s very interesting that I was able to get so angry and so down on myself. Each time, it didn’t last very long at all, but I’m in two minds really – I’m thinking that if it continues, I might go back to the doctor and ask for them to up my dose, but if I do that, won’t I risk losing myself again?

Management is the key. I have a mental illness. If I can deal with that most of the time, have a great, happy, contented life most of the time, which so far since I started the meds, I do, then I reckon I’m ahead of the game. And if I can do that without losing access to what I suppose is a part of my spirit, then so much the better. And so far I reckon it’s worth the trade-off of having a bad day now and again.

Advertisements
This entry was posted in Healing and tagged , , , , , , . Bookmark the permalink.

4 Responses to I Didn’t Lose Me

  1. Ruth Hardy says:

    You’re doing great. Remember that everyone has bad days, off days, generally tough days. Having them on your meds doesnt mean a blip its just a day. Im so proud of how far youve come and coped and you will never know how much it means to me that you share with us as another family member whose seratonin is lacking and needs a helping hand. Much love xx

    • I’m so glad it helps – there’s a lot to be said for support groups I guess – and goodness knows the Hardy family could make a fairly substantial support group all on our own:-)

      Love from Eleanor

  2. Alan Garde says:

    Must remember Lustral, I’ve had friends that have had that ‘cosh’ too much to be able to cope with it. If it comes up again I’ll get them to speak to their doctor about that possibility. Have you thought that maybe its possible how you reacted when things went wrong was a learned habit response? It’s how you’ve dealt with it before when things were bad so it’s habit to go the same way again, even out of proportion, except now you’ve got the extra breathing room to recognise how over the top it was afterwards (which I am sure is new!) and if it happens again you’ve got that chance now to consciously work at changing how you respond, working through whats really getting at you and responding appropriately.

    I think you are doing great, and it’s a great sign you can see with very near hindsight what’s happened. If you can have downs and bounce right back up (just like everyone else!) then maybe thats a sign you are on the right dose. Just keep an eye on how often (journals are great for that aren’t they!) so you can see if it starts becoming a problem. I think that’s the key criteria. Are any mood swings affecting my/my families quality of life. If the answer starts to be yes then go talk it through with that doctor.

    Have a great holiday period. Sorry I couldn’t make it down for the housewarming, I came down with nasty cold/cough as a great 40th birthday present and still trying to kick it. Hope to see you all in the new year.

    • I’m only now beginning to realise how many of my responses are learned, and non-constructive. Looking back over my life I’m still amazed how disordered my thinking used to be most of the time. Just plain wrong… but it is nice (in a way!) to feel bad, and over the top, and all the while be thinking, this is not real, it will pass, and it does’t actually matter…

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s